Maryland, 2009

Hail in Maryland, May 4, 2009

May 4, 2009 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm produced large hail across portions of Worcester county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm produced large hail across portions of Worcester county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 4, 12:41 PM EST, 54 minutes earlier.

Area forecast discussion, May 4, 12:41 PM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
141 PM EDT MON MAY 4 2009

.SYNOPSIS...
A STATIONARY FRONT WILL MEANDER ACROSS SOUTHERN VIRGINIA OVER THE
NEXT SEVERAL DAYS. A SERIES OF LOW PRESSURE SYSTEMS WILL MOVE
ALONG THIS BOUNDARY THROUGH MID WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE FOR ISSUANCE OF TOR WATCH 239 THROUGH 22Z.

LATEST WX ANALYSIS DEPICTS MEANDERING FRONTAL BOUNDARY JUST SOUTH
OF VA CAPES...EXTENDING EAST TO JUST SOUTH OF A RIC-LYH-LYH-TRI
LINE. SMALL AXIS OF LGT TO MOD RAINFALL...ORIENTED MAINLY TO THE
NORTH OF AKQ CWA PUSHING ACROSS THE REGION...WITH THE SOUTHERN
PERIPHERY OF THESE SHRAS JUST BRUSHING INTO NW ZONES. THESE SHRAS
ARE IN ASSN WITH UPR VORT MAX PUSHING ACROSS NORTHERN MID-ATL
REGION...WHICH IS NICELY VISIBLE ON LT MORNING RAMSDIS WV SAT
IMAGE.

RETAINED CHC SHRA WORDING FOR THE NEXT FEW HOURS OVER THE NORTHERN
TIER IN ASSOCIATION WITH THIS FEATURE. FAIRLY QUIET ATTM
OTHERWISE. DESPITE OVC SKIES OVER NORTHERN ZONES...NOTING GOOD
AMOUNT OF CLEARING...AND MOSTLY TO PARTLY SUNNY SKIES SOUTH OF
THE BOUNDARY. THESE TRENDS SEEM TO JIVE PRETTY WELL WITH LATEST
RUC...WHICH CONFINES INSTABILITY TO SOUTHERN TIER OF THE CWA
THROUGH THE AFTN. SLIGHT RISK CONTINUES OVER SOUTHERN HALF OF THE
AREA...ALTHOUGH IT APPEARS AT THIS TIME THAT THE BEST CHC FOR
CONVECTIVE DEVELOPMENT THROUGH EARLY THIS EVENING WILL EXIST
ALONG AND EAST OF I-95 OVER SOUTH CENTRAL VA INTO THE TIDEWATER/NE
NC RGN. OVER THIS AREA...WITH MODERATELY UNSTABLE LIFT (ON THE
ORDER OF -3 TO -6 DEG C) OVER THIS AREA...CO-LOCATED WITH A MAXIMA
OF 0-6KM BULK SHEAR OF 40-45 KT. SCT T WORDING OVER THE SOUTHERN
HALF OF THE CWA CURRENTLY IN GRIDS...WITH A BUFFER STRIP OF
SHRAS/CHC T JUST NORTH OF THIS...ENCOMPASSING METRO RIC AND THE
NORTHERN HALF OF THE VA LWR EASTERN SHORE.

MAIN THREAT WITH STORMS TODAY WILL BE DAMAGING WINDS...ALTHOUGH LARGE
HAIL WILL ALSO BE POSSIBLE WITH WET BULBS NEAR 11K FT. WILL HAVE
TO WATCH FOR AN ISOLATED SHORT LIVED TORNADO WITH STORMS THAT MOVE
IN CLOSE PROXIMITY TO THE STALLED OUT BOUNDARY AS IT SAGS
SOUTHWARD NEAR THE VA/NC BORDER LATE THIS AFTN AND THIS EVENING.
0-1KM EHI AND HELICITY VALUES APPEAR FAVORABLE AS WELL OVER SE VA
AND INTERIOR NE NC.

AS FOR TEMPERATURES...THEY REMAIN QUITE CHALLENGING CONSIDERING
BOUNDARY LOCATION AND THE POTENTIAL FOR CONVECTIVE ACTIVITY THIS
AFTN/EVE. NORTH OF THE BOUNDARY...LOOK FOR CONSIDERABLE CLOUDINESS
AND MAXIMA NOT GETTING MUCH HIGHER THAN L60S FAR NORTH...MID TO
UPR 60S FOR METRO RIC EAST TO THE NORTHERN NECK. SOUTH OF THE
BOUNDARY...TEMPS GET QUITE A BIT WARMER...WITH HIGHS IN THE UPR
70S TO MID 80S A GOOD BET ACROSS NE NC AND SOUTHERN TIDEWATER.

TONIGHT...
MAINLY DIURNALLY DRIVEN TSTMS WL WANE SIGNIFICANTLY AFTER
SUNSET...WITH TSTM CHCS DECREASING SIGNIFICANTLY TWRDS MIDNIGHT
N/S AS BOUNDARY CONTINUES TO SLIDE FURTHER SOUTHWARD INTO NC.
SNDGS SUGGEST MORE -RA/DZ OVRNT OVER NRN 1/3RD OF THE CWA. LOOKING
AT EARLY RETURNS FROM 12Z...STILL APPEARS THAT A SERIES OF LOWS
WILL MOVE OVER SE CWA OVERNIGHT. LOOK FOR AREAS OF MOD/HVY RAIN AT
TIMES ON THE NNW FLANK OF WHERE THE LOWS TRACK...MAINLY FROM SOUTH
CENTRAL VIRGINIA INTO THE EASTERN SHORE. SOME AREAS MAY RECEIVE
CLOSE TO 2 INCHES OVERNIGHT IN SOME LOCATIONS. THUNDER IS ALSO
POSSIBLE OVER FAR SE CWA ALONG AND SE OF THE TRACKS. LOW TEMPS IN
THE LOW 50S NNW TO THE LOW-MD 60S FAR SE.

ZFPAKQ ISSUED 1116 EDT.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
KEPT POPS AT CHC FOR NOW...WITH HIGHER AMOUNTS TO THE SE SECTION
OF THE AREA...CLOSER TO THE PROJECTED POSITION OF THE FRONTAL
BNDRY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
EXTENDED PERIOD CHARACTERIZED BY CONTINUED INTERACTION WITH
MEANDERING FRONTAL BOUNDARY ACROSS THE MID-SOUTH INTO THE
MID-ATLANTIC REGION TO BEGIN THE PERIOD.

STILL CONTINUE TO LEAN TOWARDS THE ECMWF SOLN FOR THE LONG TERM
PERIOD. WRM FRNTL BNDRY NEAR THE VA/NC BORDER FINALLY LOOKS TO PUSH
N BY ERY THU MORNING. A S/W TROF/COLD FROPA LOOKS TO PUSH INTO THE
RGN BY LATER THU INTO FRI MORNG. CONSIDERING DEEP LAYER QUASI-ZONAL
(W/SW) FLOW DURING THIS PERIOD...GENERALLY LOWERED POPS TO LOW CHC
AT MOST FOR FRIDAY AND BEYOND.

A SECOND SFC TROF WL RIDE FROM THE GREAT LAKES INTO NEW
ENGLAND...WITH THE ASSOCIATED COLD FRONT PUSHING ACROSS THE REGION
NEXT WEEKEND...WITH HIGH PRESSURE SURGING INTO THE RGN BEHIND THE
FRONT. CONSIDERING THAT THE TIMING/POSITION OF FRNTL BOUNDARIES ARE
STILL QUITE UNCERTAIN IN THE EXTENDED PERIOD...WILL NOT GO MUCH
HIGHER THAN 30 POP FOR NOW CONSIDERING THE ACTIVITY WILL LIKELY BE
SCATTERED.

FOR TEMPS...MAXIMA LOOK TO RANGE THRU THE MID 70S NE TO LOW TO MID
80S ELSEWHERE FOR THE LATTER HALF OF THIS WEEK INTO NEXT WEEKEND.
MIN TEMPS WILL RANGE FM THE MID 50S TO MID 60S.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
TSTMS DVLPING ALONG AND S OF FNTL BDRY CURRENTLY STRETCHED OVER
SOUTHCENTRAL VA. HAVE TEMPO FOR RIC, ORF, AND ECG FOR TSTMS AND
GUSTS UP TO 30 KTS. VCTS ELSEWHERE. VRF/MVFR CONDITIONS ACROSS
THE ENTIRE FA THROUGH THIS EVENING WITH IFR CONDITIONS NEAR TSTMS.
CONDITIONS BECOMING IFR/LIFR OVERNIGHT AS CIGS AND VIS LOWER.

TUE/WED SHOULD SEE A DECREASE IN PRECIPITATION BUT A CONTINUATION
OF MVFR AND AT TIMES IFR OVER MUCH OF THE AREA AS THE FRONT CONTINUES
IN THE VICINITY AND LIGHT BOUNDARY AND SURFACE WINDS WILL KEEP LOW
LEVEL MOISTURE IN PLACE. SOME IMPROVEMENT IS POSSIBLE BY FRI WITH
EMPHASIS ON THE WORD POSSIBLE.

&&

.MARINE...
RAISED SCA FLAGS FOR COASTAL WATERS BETWEEN FENWICK AND
CHICOTEAGUE AS SWELL WILL KEEP SEAS AT OR SLIGHTLY ABOVE 5 FT
THROUGH THIS AFTERNOON. WILL MORE THAN LIKELY NEED TO EXTEND THE
ADVISORY AS MODELS KEEP SEAS UP THROUGH TONIGHT BUT WILL SAVE
FINAL DECISION FOR AFTERNOON PACKAGE. FRNTL BNDRY EXPECTED TO
DRIFT N ACROSS THE TIDEWATER AND ADJACENT CSTL WTRS THROUGH THE
AFTERNOON GIVING WINDS MORE OF A SOUTHERLY COMPONENT THERE. SE-S WINDS
CONT S OF THE BOUNDARY (AOA 20 KTS) CONT ACROSS NC CSTL WTRS
THROUGH THE AFTERNOON WITH N-NE WNDS CONT N OF BNDRY.

FRNTL BNDRY PROGGED TO REMAIN ACROSS CSTL WTRS THRU MID WEEK...THUS
WND DRCTN/SPEEDS WILL LIKELY CONT TO VARY DEPENDING ON EXACT LCTN.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR ANZ633-
     650-656-658.

&&

SYNOPSIS...MAM
NEAR TERM...CCW/MAM
SHORT TERM...CCW
LONG TERM...MAM
AVIATION...AM/MPR
MARINE...AM
Hazardous weather outlook, May 4, 12:34 PM EST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
134 PM EDT MON MAY 4 2009

VAZ060-061-065>071-073-079>084-086>100-051745-
PRINCE EDWARD-CUMBERLAND-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-
POWHATAN-CHESTERFIELD-HENRICO-KING AND QUEEN-BRUNSWICK-DINWIDDIE-
PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
134 PM EDT MON MAY 4 2009

...TORNADO WATCH 239 IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

MDZ021>025-VAZ048-049-062>064-072-074>078-085-051745-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-GOOCHLAND-HANOVER-CAROLINE-KING WILLIAM-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-MIDDLESEX-
134 PM EDT MON MAY 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...THE MIDDLE
PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE
PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ012>017-030>032-102-051745-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-
134 PM EDT MON MAY 4 2009

...SEVERE THUNDERSTORM WATCH 241 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA AND THE NORTHERN OUTER
BANKS OF NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ633-658-051745-
CURRITUCK SOUND-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
134 PM EDT MON MAY 4 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
...SEVERE THUNDERSTORM WATCH 241 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS AND CURRITUCK SOUND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ631-632-654-051745-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
134 PM EDT MON MAY 4 2009

...TORNADO WATCH 239 IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN CHESAPEAKE BAY
AND THE MID ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ656-051745-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
134 PM EDT MON MAY 4 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...
...TORNADO WATCH 239 IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.
   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ650-051745-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
134 PM EDT MON MAY 4 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630-652-051745-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
134 PM EDT MON MAY 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY
AND THE MID ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 4, 1:09 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
209 PM EDT MON MAY 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             DOWNTOWN PORTSMOUTH     36.84N 76.30W
05/04/2009  E1.00 INCH       CITY OF PORTSMOUTH VA   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED ON JEWEL AVE AND VICTORY BLVD

&&

LEWITSKY
Local storm report, May 4, 1:10 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
210 PM EDT MON MAY 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     HAIL             4 SSE FENTRESS          36.64N 76.15W
05/04/2009  E0.25 INCH       CITY OF CHESAPEAKE VA   TRAINED SPOTTER

            NICKEL HAIL IN HICKORY SECTION OF CITY OF CHESAPEAKE

&&

05
Local storm report, May 4, 1:13 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
213 PM EDT MON MAY 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     HAIL             4 SSE FENTRESS          36.64N 76.15W
05/04/2009  E0.88 INCH       CITY OF CHESAPEAKE VA   TRAINED SPOTTER

            NICKEL HAIL IN HICKORY SECTION OF CITY OF CHESAPEAKE

&&

05
Local storm report, May 4, 1:14 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
214 PM EDT MON MAY 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND GST     NORFOLK NAS             36.94N 76.30W
05/04/2009  M55 MPH          CITY OF NORFOLK    VA   ASOS

            GUST 48 KTS AT 205 PM EDT.

&&

WSAMMLER
Local storm report, May 4, 1:23 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
223 PM EDT MON MAY 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     HAIL             1 SSE DOWNTOWN NORFOLK  36.84N 76.28W
05/04/2009  E1.00 INCH       CITY OF NORFOLK    VA   PUBLIC

            PENNY TO QUARTER HAIL REPORTED AROUND HARBOR PARK
            AREA...IN DOWNTOWN NORFOLK

&&

05
Local storm report, May 4, 1:34 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
234 PM EDT MON MAY 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     HAIL             5 NNW CHESAPEAKE AIRPOR 36.73N 76.36W
05/04/2009  E0.75 INCH       CITY OF CHESAPEAKE VA   NWS EMPLOYEE

            PENNY HAIL AND TREE DOWN. WINDS ESTIMATED AT 60 MPH.

0155 PM     HAIL             DOWNTOWN PORTSMOUTH     36.84N 76.30W
05/04/2009  E0.88 INCH       CITY OF PORTSMOUTH VA   TRAINED SPOTTER

            ENTRANCE TO MONITOR/MERRIMAC BRIDGE TUNNEL

0157 PM     HAIL             CHESAPEAKE AIRPORT      36.66N 76.32W
05/04/2009  E1.00 INCH       CITY OF CHESAPEAKE VA   TRAINED SPOTTER

0201 PM     HAIL             DOWNTOWN NORFOLK        36.85N 76.28W
05/04/2009  E0.88 INCH       CITY OF NORFOLK    VA   FIRE DEPT/RESCUE

            NEAR 26ST AND OMOHONDRO

0203 PM     HAIL             DOWNTOWN NORFOLK        36.85N 76.28W
05/04/2009  E0.88 INCH       CITY OF NORFOLK    VA   PUBLIC

            HAMPTON BLVD AND W 42ND

&&

MCLAURIN

The radar

The Dover AFB radar (KDOX), 78 km away, was scanning. The volume nearest the first event began at 18:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Worcester

When
May 4, 1:35 PM EST
Where
Worcester County, 3.54 mi WNW of Girdletree
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.120, -75.460

Penny size hail reported between Snow Hill and Pocomoke City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2009Every state in 2009This day in weather historyWarnings in Maryland, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173374.